Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Diagnosed bipolar few weeks ago, taking lithium in heavy doses. Feeling loss of emotions and affection. Can medication or treatment help?

My boyfriend was diagnosed bipolar 3 weeks ago but he has all the symptoms for many years. The doctor put him on Lithium twice a week on a heavy dose for the last 3 weeks coz his levels are way out. He is very cooperative with the doctor and I told him I will stand by his side. However, since he is on medication , he lost his feeling for me and said he can t feel that he loves me anymore but he knows he still cares for me and miss me too but just no loving feeling. He said he wasn t even sure if the love he had for me was due to his sickness. Could you please advice if this is due to medication or the nature of his sickness, would his feeling of love for me ever come back? Also, he was honest to me that he started to look at other girls and wanting to speak and hook up with them not for sex but just the feeling of conquering them. He felt guilty after having that thought but both of us are really worried if he would slip one day into a mistake that could destroy our relationship. Could this be controlled by medication or treatment? What can I do to help him? He is going to see a psychologist next week to start his treatment. Thank you very much
Asked On : Mon, 2 Jul 2012
Answers:  1 Views:  37
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Psychiatrist 's  Response
Complicated question. I'll try to tackle it for you in several ways. Firstly, Bipolar Disorder usually means the person has manic episodes. These episodes involve having too much energy, staying up many nights with little sleep due to too much energy, racing thoughts, rapid speech, distractibility, increase in goal-directed or dangerous behaviors, grandiosity, and sometimes delusions and/or hallucinations if the episode is severe. Lithium calms these manic episodes and also prevents depression and suicidality. Many patients complain that Lithium helps stabilize their mood but as a side effect it can dampen enjoyment, pleasure and motivation to accomplish things. This is a possibility for your boyfriend. If he claims he stopped caring for you soon after he started taking lithium, it could well be that this medication has dampened some of his feelings of love and romance for you. A switch to a different mood stabilizer like Lamotrigine or Valproic Acid or Carbamazepine may help recover this "emotion." wanting to look at other girls could be a symptom of poorly controlled mania: he could have too much sexual energy. I hope this has helped orient you a bit better. Sorry to hear you are going through this rough time with this situation.
Answered: Mon, 2 Jul 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor